Hail, Campbell
- When
- May 26, 4:05 PM MST
- Where
- Campbell County, 12.83 mi SSE of Echeta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.273, -105.782
A severe thunderstorm developed just south of Echeta and tracked slowly northward across northwestern Campbell County. The storm produced large hail at times from the Echeta area to the Montana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed just south of Echeta and tracked slowly northward across northwestern Campbell County. The storm produced large hail at times from the Echeta area to the Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:02 PM MST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 202 PM MDT SUN MAY 26 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 139 PM MDT SUN MAY 26 2013 WATER VAPOR SHOWS STRONG UPPER LOW CENTERED OVER OR WITH BROAD SW FLOW ALOFT CONTINUING THROUGH THE NRN PLAINS. EMBEDDED SHORT WAVE MOVING THROUGH THE CNTRL ROCKIES (COMBINED WITH DIURNAL HEATING) IS AIDING IN CONVECTIVE INITIATION OVER THE BLKHLS EARLY THIS AFTN. STABLE CONDITIONS STILL PREVAIL OVER MUCH OF THE PLAINS...ESPECIALLY THE SD PLAINS WHERE LOW CLOUDS REMAIN PERSISTENT...ALTHOUGH ELEVATED CONVECTION IS TRYING TO GET GOING OVER SWRN/SCNTRL SD. FOR TONIGHT...EXPECT AN UPTICK IN CONVECTION AS THE AFTN/EVE PROGRESSES WITH MOST INTENSE UPDRAFTS WHERE LOW CLOUDS ARE VOID. SVR THREAT STILL INTACT WITH PLENTY OF MOISTURE/CAPE/SHEAR. CONVECTION SHOULD DIMINISH/PUSH EAST OF THE CWFA AFT MIDNIGHT AS UPPER WAVE MOVES THROUGH. WITH CONTINUED E/SE BL FLOW...EXPECT LOW STRATUS AND AREAS OF FOG TO REDEVELOP ACROSS MUCH OF THE AREA. ON MONDAY...UPPER LOW CURRENTLY OVER OR PUSHES EWD THROUGH THE NRN ROCKIES AND PROVIDES PLENTY OF LIFT ACROSS THE REGION. SFC LOW OVER CO WITH INVERTED TROF THROUGH WRN SD WILL BE A FOCUS FOR DEVELOPMENT IN THE AFTN...WITH PLENTY MOISTURE/CAPE/SHEAR FOR ANOTHER SVR THREAT. LOW STRATUS/FOG IN THE MORNING AND ITS AFFECT ON SURFACE HEATING COULD PLAY A ROLE IN WHERE AND HOW INTENSE THE CONVECTION BECOMES. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 139 PM MDT SUN MAY 26 2013 PERSISTENT TROF ACROSS THE PACIFIC NW WILL KEEP SWRLY FLOW OVER THE NRN PLAINS THRU MID-WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MANY PARTS OF THE AREA WITH AMPLE INSTABILITY/SHEAR EXPECTED. LONGER RANGE GUIDANCE CONTINUES TO SHOW UPPER TROF WORKING THROUGH THE NORTHERN PLAINS FOR THE SECOND HALF OF THE WEEK BRINGING CONTINUED PRECIP CHANCES ALONG WITH COOLER TEMPS. && .AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z MONDAY AFTERNOON ISSUED AT 139 PM MDT SUN MAY 26 2013 AREAS OF MVFR WITH LCL IFR CIGS WILL LINGER INTO THIS AFTERNOON. SCT TSRA WILL THEN DEVELOP THRU THE AFTERNOON INTO EARLY EVENING WITH SOME POSSIBLY BECOMING SEVERE. AREAS OF IFR CIGS/VIS WILL THEN RE-DEVELOP LATER THIS EVENING AND REMAIN INTO MONDAY MORNING BEFORE IMPROVING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...77 AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 516 AM MDT SUN MAY 26 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 516 AM MDT (616 AM CDT) SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. THE SEVERE THUNDERSTORMS WILL LIKELY START ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA BY MID-AFTERNOON AND THEN SPREAD ACROSS THE ENTIRE AREA. VERY LARGE HAIL WILL BE THE MAIN THREAT... ALTHOUGH DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA MONDAY AND TUESDAY...AND THEN OVER PORTIONS OF WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 236 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445782, 445783, 445784, 445785, 445786.